CaltechAUTHORS
  A Caltech Library Service

The three-dimensional instability of strained vortices in a viscous fluid

Landman, M. J. and Saffman, P. G. (1987) The three-dimensional instability of strained vortices in a viscous fluid. Physics of Fluids, 30 (8). pp. 2339-2342. ISSN 0031-9171. http://resolver.caltech.edu/CaltechAUTHORS:LANpof87

[img]
Preview
PDF
See Usage Policy.

433Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:LANpof87

Abstract

The recent theory describing 3-D exact solutions of the Navier–Stokes equations is applied to the problem of stability of 2-D viscous flow with elliptical streamlines. An intrinsically inviscid instability mechanism persists in all such flows provided the length scale of the disturbance is sufficiently large. Evidence is presented that this mechanism may be responsible for 3-D instabilities in high Reynolds number flows whose vortex structures can be locally described by elliptical streamlines.


Item Type:Article
Additional Information:© 1987 American Institute of Physics. Received 12 January 1987; accepted 24 April 1987. We wish to thank B. Bayly for helpful discussions and for bringing to our attention the relevance of the work of Orszag and Patera. This work was supported by the Department of Energy Office of Basic Energy Sciences (Contract No. DE-AS03-76-ER72012) and the Office of Naval Research (Contract No. N00014-85-K-0205).
Record Number:CaltechAUTHORS:LANpof87
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:LANpof87
Alternative URL:http://dx.doi.org/10.1063/1.866124
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:9968
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:01 Apr 2008
Last Modified:26 Dec 2012 09:55

Repository Staff Only: item control page